PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjcrBMJ Case ReportsVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
 
BMJ Case Rep. 2014; 2014: bcr2014204168.
Published online 2014 July 9. doi:  10.1136/bcr-2014-204168
PMCID: PMC4091403
Case Report

Spontaneous lingual and sublingual haematoma: a rare complication of warfarin use

Abstract

Warfarin is commonly used for prevention of embolic events. Bleeding is the main side effect of warfarin. Lingual and sublingual haematoma are rare. In the literature, nine cases have so far been reported. We report the case of a 70-year-old Caucasian woman who developed spontaneous lingual and sublingual haematomas while on warfarin therapy. Spontaneous lingual and sublingual haematoma are rare, but can be potentially life-threatening complications as they cause airway obstruction. To the best of our knowledge, this is the first reported case of earliest haematoma after warfarin use.

Background

Warfarin is commonly used for prevention of embolic events in valvular heart patients with atrial fibrillation. Spontaneous lingual and sublingual haematoma are rare, but can be potentially life-threatening complications as they cause airway obstruction. There have been several reported cases of such haematomas in the upper airway in anticoagulated patients.1–9 To the best of our knowledge, this is the first reported case of earliest haematoma after warfarin use.

Case presentation

We report the case of a 70-year-old woman with atrial fibrillation and mild mitral valve stenosis, who developed spontaneous sublingual and lingual haematomas while on warfarin. She has received 5 mg/day warfarin for 15 days. The past 2 days, lingual haematoma has started and gradually increased. On examination, her respiratory rate was 20 bpm with saturations of 95% on room air with no obvious signs of upper airway obstruction and her heart rate was irregular at 90 bpm. Her oral cavity revealed a soft, red, submucosal swelling involving the floor of the mouth and the ventral lingual surface bilaterally (figures 1 and and2).2). There was no sign of bleeding in another region. Laboratory examinations showed an international normalised ratio of 19, a haemoglobin value of 13 g/dL.

Figure 1
Lingual haematoma.
Figure 2
Sublingual haematoma.

Treatment

Fresh frozen plasma (2 IU/day) and vitamin K (20 mg) were given to the patient for 3 days. Three days later, the lingual haematoma had disappeared.

Outcome and follow-up

The patient was discharged to the care of her family physician.

Discussion

Warfarin sodium is a commonly used oral anticoagulant agent. It has been well documented that when effective anticoagulant therapy is employed in treating and prophylactic thromboembolic disease.10 Haematoma is a possible complication that can be spontaneous without a history of trauma. Bleeding caused by warfarin overdose usually appears in the genitourinary and gastrointestinal tracts, the central nervous system, the nose (epistaxis), the penis (priapism), the retroperitoneum, wounds (surgical or traumatic) and subcutaneous tissues. We report a case of a spontaneous lingual and sublingual haematoma that developed during short time oral anticoagulation therapy. The tongue is a generously perfused structure supplied by the lingual artery and its sublingual, deep lingual and dorsal lingual branches. Extensive haematoma from the lingual artery may occur following traumatic injury.11 12 Haematoma into the tongue has been reported after the use of streptokinase, heparin, tissue-type plasminogen activator administration and in haemophilia.13–15 Sublingual haematomas leading to upper airway obstruction have also been reported in patients treated with anticoagulants.1–9 Lingual and sublingual haematoma in a patient treated with warfarin are rare. In the literature, nine cases have so far been reported. In five of these cases, haematoma was spontaneous1 4–7 and in seven of these cases, the haematoma had led to airway obstruction.2 3 5–9 Drug interaction between alcohol and warfarin has been reported.6 Our patient did not have a history of alcohol or another drug use.

As a result, this is the first isolated lingual and sublingual haematoma observed in a short time of using warfarin, to the best of our knowledge, to be reported in the literature.

Learning points

  • Closely monitoring protrombine time is very important for warfarin treatment.
  • Local haemorrhage is common on overdose of warfarin treatment.
  • Lingual haematoma is rarely associated with overdose of warfarin treatment.

Footnotes

Competing interests: None.

Patient consent: Obtained.

Provenance and peer review: Not commissioned; externally peer reviewed.

References

1. Berthelsen RE, Tadbiri S, Rosenstock CV. Spontaneous sublingual haematoma in a patient treated with warfarin. Acta Anaesthesiol Scand 2013;57:530–1 [PubMed]
2. Frohna WJ, Lowery RC, Jr, Pita F. Lingual and sublingual hematoma causing upper airway obstruction. J Emerg Med 2012;43:1075–6 [PubMed]
3. Watanabe T, Fujiwara T, Toyama M, et al. Case of sublingual hematoma following difficult laryngoscopy in a patient on anticoagulant therapy. Masui 2011;60:100–3 [PubMed]
4. Acar F, Girisgin SA, Cander B, et al. Lingual haematoma: a rare complication of usual warfarin dose. Emerg Med J 2008;25:406. [PubMed]
5. Ozpolat B, Yilmaz MA, Yücel E. Lingual hematoma threatening airway obstruction in a patient on oral anticoagulation with warfarin. Blood Coagul Fibrinolysis 2007;18:575–6 [PubMed]
6. Gupta MK, McClymont LG, El-Hakim H. Case of sublingual hematoma threatening airway obstruction. Med Sci Monit 2003;9:95–7 [PubMed]
7. Cohen AF, Warman SP. Upper airway obstruction secondary to warfarin-induced sublingual hematoma. Arch Otolaryngol Head Neck Surg 1989;115:718–20 [PubMed]
8. Murray JM, Blunnie WP. Acute upper airway obstruction following sublingual haematoma. Ir Med J 1983;76:458. [PubMed]
9. Lee M, Berger HW, Granada MG. Acute upper airway obstruction. Sodium warfarin-induced hemorrhage into the base of the tongue and epiglottis. Chest 1980;77:454–5 [PubMed]
10. Baglin TP, Keeling DM, Watson HG. Guidelines on oral anticoagulation (warfarin): third edition—2005 update. Br J Haematol 2006;132:277–8 [PubMed]
11. Hing NR, Bowler MD, Byth PL, et al. Lingual haematoma leading to upper airway obstruction. Br J Oral Maxillofac Surg 1985;23:322–5 [PubMed]
12. Saah D, Braverman I, Elidan J, et al. Traumatic macroglossia. Ann Otol Rhinol Laryngol 1993;102:729–30 [PubMed]
13. Shaps HJ, Snyder GE, Sama AE, et al. Airway compromise secondary to lingual hematoma complicating administration of tissue plasminogen activator for ischemic stroke. Ann Emerg Med 2001;38:447–9 [PubMed]
14. Renehan A, Morton M. Acute enlargement of the tongue. Br J Oral Maxillofac Surg 1993;31:321–4 [PubMed]
15. Takeuchi M, Shikimori M, Kaneda T. Life-threatening sublingual hematoma in a severely hemophilic patient with factor VII inhibitor. J Oral Maxillofac Surg 1986;44:401–3 [PubMed]

Articles from BMJ Case Reports are provided here courtesy of BMJ Publishing Group